Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jan 8, 2008, 12:51 PM CST for Cross County, Poinsett County, St. Francis County, Arkansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 8, 2008, 12:51 PM CST (18:51 UTC)
- Expired
- Jan 8, 2008, 1:45 PM CST
- In force
- 54 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Cross County, AR, Poinsett County, AR, St. Francis County, AR
The radar
The Memphis radar (KNQA), 78 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 1:26 PM CST | TORNADO | Parkin, AR | TORNADO REPORTED IN PARKIN AREA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 8, 8:34 AM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 466 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 081851
SVRMEG
ARC037-111-123-081945-
/O.NEW.KMEG.SV.W.0001.080108T1851Z-080108T1945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1251 PM CST TUE JAN 8 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CROSS COUNTY IN EASTERN ARKANSAS...
SOUTHERN POINSETT COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
* UNTIL 145 PM CST
* AT 1251 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM FAIR OAKS TO 16 MILES SOUTHWEST OF FAIR
OAKS...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF MCCRORY
TO COTTON PLANT...AND MOVING NORTHEAST AT 50 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HICKORY RIDGE...FISHER...CALDWELL...COLT...CHERRY VALLEY...
VANNDALE...WYNNE...HARRISBURG AND PARKIN.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3565 9041 3545 9046 3544 9050 3534 9049
3532 9051 3509 9055 3495 9114 3502 9113
3503 9106 3529 9107 3553 9101
TIME...MOT...LOC 1851Z 234DEG 54KT 3524 9099 3507 9108
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 10:46 AM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Jan 8, 10:46 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1046 AM CST TUE JAN 8 2008
.DISCUSSION...
A COLD FRONT LOCATED ACROSS CENTRAL ARKANSAS AND SOUTHEAST
MISSOURI WAS PRODUCING SEVERE WEATHER THIS MORNING. WE HAVE PRELIMINARY
REPORTS OF PENNY SIZED HAIL AND WIND DAMAGE FROM LITTLE ROCKS AREA
OF RESPONSIBILITY. A TORNADO WATCH IS IN EFFECT UNTIL 4 PM CST FOR
MUCH OF THE MID SOUTH. MESOSCALE ANAYLSIS INDICATED SBCAPE VALUES
BETWEEN 500-1000 J/KG AND 0-3KM HELICITY VALUES OF UP TO 550
M2/S2. EXPECT THE COLD FRONT TO MOVE EASTWARD DURING THE DAY WITH
A CONTINUED THREAT OF DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. THE PRODUCT SUITE WAS UPDATED EARLIER THIS MORNING.
&&
.PREV DISCUSSION... /ISSUED 456 AM CST TUE JAN 8 2008/
DISCUSSION...SURFACE ANALYSIS THIS MORNING PLACES A COLD FRONT
FROM NORTHEAST MISSOURI BACK THROUGH SOUTH CENTRAL OKLAHOMA.
REGIONAL WSR-88D RADAR HAS SHOWN CONVECTIVE ACTIVITY REMAINING
WELL UPSTREAM OF THE MID SOUTH AND MOVING NORTHEAST AS SURFACE AND
SOUTHWEST UPPER LEVEL FLOW REMAIN NEARLY PARALLEL. TEMPERATURES
ACROSS THE MID SOUTH THIS MORNING REMAIN WELL ABOVE NORMAL AND
VERY MILD WITH MANY LOCATIONS IN THE 60S. MAIN CONCERNS IN THIS
FORECAST PACKAGE IS SEVERE THUNDERSTORM POTENTIAL TODAY INTO
TONIGHT AND WIND ADVISORY POTENTIAL.
TODAY AND TONIGHT...WATER VAPOR SATELLITE TRENDS/UPPER AIR
PROFILERS INDICATE SEVERAL SHORTWAVES EMBEDDED WITHIN SOUTHWEST
FLOW ALOFT ACROSS THE SOUTHERN PLAINS/LOWER MISSISSIPPI VALLEY.
SHOWERS AND THUNDERSTORMS WILL INCREASE AS A 80KT 500 MB MID LEVEL
JET STREAK MOVES FROM THE SOUTHERN PLAINS INTO THE MIDDLE
MISSISSIPPI VALLEY TODAY. 700-500 MB LAYER MID LEVEL LAPSE RATES
WILL REMAIN MODERATELY STEEP AROUND 6.5 C/KM...WITH MOST UNSTABLE
CAPE VALUES AROUND 1100 J/KG. 700 MB DEWPOINT DEPRESSIONS AT 10C
OR GREATER ALONG WITH SUFFICIENT UNIDIRECTIONAL UPPER LEVEL WINDS
SUGGEST CONVECTIVE MODE WILL BE PRIMARILY IN THE FORM OF LINE
SEGMENTS. 0-1 KM STORM RELATIVE HELICITY VALUES REMAINING ABOVE
300 M2/S2...0-6KM BULK SHEAR VALUES AROUND 60KTS...AND BACKING
SURFACE WINDS MAY SUPPORT TORNADIC POTENTIAL WITHIN THE SEGMENTS.
SHOWER AND THUNDERSTORM ACTIVITY SHOULD END BY MID TO LATE EVENING
ACROSS THE MID SOUTH AS HIGH PRESSURE BUILDS INTO THE REGION.
WEDNESDAY AND BEYOND...HIGH PRESSURE WILL BRING RAIN FREE WEATHER
TO THE MID SOUTH WEDNESDAY. HOWEVER THE SURFACE BOUNDARY WILL MOVE
BACK NORTH AS A WARM FRONT WEDNESDAY NIGHT WITH RAIN CHANCES
MAINLY ACROSS NORTHEAST MISSISSIPPI. A TRAILING COLD FRONT WILL
PRODUCE ADDITIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS
THE FORECAST AREA THURSDAY. HIGH PRESSURE WILL BUILD BACK IN
THURSDAY NIGHT AND FRIDAY. ADDED SLIGHT CHANCES FOR RAIN SUNDAY AS
ANOTHER UPPER LEVEL TROUGH MOVES THROUGH THE LOWER MISSISSIPPI VALLEY.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 71 44 59 45 / 100 40 10 10
MKL 71 39 58 42 / 100 60 10 10
JBR 69 37 54 39 / 100 20 10 10
TUP 72 46 60 48 / 80 80 10 30
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CLAY-CRAIGHEAD-
CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.
MO...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR DUNKLIN-PEMISCOT.
MS...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ALCORN-BENTON MS-
CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.
TN...WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR CARROLL-CHESTER-
CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
OBION-SHELBY-TIPTON-WEAKLEY.
&&
CJC/RJOHazardous weather outlook, Jan 8, 9:04 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 904 AM CST TUE JAN 8 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091715- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 904 AM CST TUE JAN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT TORNADO WATCH 8 IS IN EFFECT FOR NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND PORTIONS OF WESTERN TENNESSEE AND NORTHERN MISSISSIPPI THROUGH 4 PM THIS AFTERNOON. THE PRIMARY SEVERE WEATHER THREATS ARE LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. AN ADDITIONAL TORNADO WATCH FOR THE REST OF THE MID SOUTH IS LIKELY LATER TODAY. THE COLD FRONT RESPONSIBLE FOR THIS ROUND OF SEVERE WEATHER WILL MOVE THROUGH NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS MORNING AND WESTERN TENNESSEE AND NORTHERN MISSISSIPPI FROM LATER THIS MORNING THROUGH THIS EVENING. A WIND ADVISORY ALSO REMAINS IN EFFECT FOR THE ENTIRE MID SOUTH UNTIL 6 PM TODAY AS A STRONG AREA OF LOW PRESSURE PRODUCES SOUTHERLY WINDS BETWEEN 20 TO 25 MPH WITH GUSTS OVER 45 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THE MID SOUTH AMATEUR RADIO NETWORK HAS BEEN ACTIVATED. ALL MID SOUTH SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE MEMPHIS WEATHER FORECAST OFFICE TODAY AND THIS EVERNING. OKULSKI
In the hours before
Local storm report, Jan 8, 11:32 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CST TUE JAN 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 AM TSTM WND GST 5 W BLACK ROCK 36.11N 91.20W
01/08/2008 M61 MPH LAWRENCE AR TRAINED SPOTTER
TRAINED SPOTTER RECORDED A 61 MPH WIND GUST ON
ANEMOMETER.
&&
CCD/JKTSpecial weather statement, Jan 8, 12:38 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1238 PM CST TUE JAN 8 2008 ARZ035-048-049-081945- CROSS AR-LEE AR-ST. FRANCIS AR- 1238 PM CST TUE JAN 8 2008 THIS SIGNIFICANT WEATHER ALERT IS FOR... CROSS COUNTY IN EASTERN ARKANSAS... NORTHERN LEE COUNTY IN EASTERN ARKANSAS... ST. FRANCIS COUNTY IN EASTERN ARKANSAS... A LINE OF STRONG THUNDERSTORMS PRODUCING 40 TO 50 MPH WINDS WAS LOCATED FROM 13 MILES NORTHWEST OF WHEATLEY TO 15 MILES SOUTHWEST OF GARRET GROVE AT 1238 PM CST...MOVING NORTHEAST AT 50 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN CROSS...LEE AND ST. FRANCIS COUNTIES...INCLUDING THE CITIES OF FORREST CITY...MADISON...MARIANNA...PALESTINE...PARKIN AND WYNNE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 145 PM CST. .A TORNADO WATCH ALSO REMAINS IN EFFECT FOR THE ALERT AREA.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 7, 9:18 PM CST | Wind Advisory | MEG | Clay, Craighead, Crittenden, Cross, Greene, Lawrence and 6 more | 25 hr |
| Jan 8, 10:32 AM CST | Tornado Warning | MEG | Lawrence, Randolph | 43 min |
| Jan 8, 1:02 PM CST | Tornado Warning | MEG | Cross | 43 min |
| Jan 8, 1:15 PM CST | Severe Thunderstorm Warning | MEG | Crittenden, Lee, St. Francis | 60 min |
| Jan 8, 1:28 PM CST | Tornado Warning | MEG | Crittenden, Mississippi, Poinsett | 47 min |
| Jan 8, 2:02 PM CST | Severe Thunderstorm Warning | MEG | Lee, Phillips | 58 min |
| Jan 8, 2:10 PM CST | Tornado Warning | MEG | Mississippi | 50 min |
| Jan 8, 2:19 PM CST | Severe Thunderstorm Warning | MEG | Crittenden, St. Francis | 41 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.